Is lower leg paralysis consistent with prostate cancer?
My father is 78 y.o. and went through several surgeries last year for an aneurysm. He never quite fully bounced back. About 2-3 months ago he started experiencing paralysis in his lower legs. He is mobile until 3 pm and then his lower legs lock to the point that he cannot move. He reports his brain tells him to run, but then his legs won't move. He has fallen several times. His urinary incontinence has spiked. He was just released from the hospital after many tests were run. The doctor has run tests for prostate cancer and we are waiting on the results. He has been tested for neurological disorders, including Parkinson's and also for colon cancer. His pcp thought it might be low iron and started him on some iron supplements. This is not helping. They initially thought his leg paralysis was caused by Zocor, but it turns out it was not. I am a psychotherapist, but not a medical doctor, obviously. I find it odd that his legs freeze up and won't move mid-afternoon. Would prostate cancer act like this? Any recommendations would be greatly appreciated.
Paralysis from prostate cancer would usually occur because of a fracture on the spine caused by a bone metastasis. For most cases, this would be preceded by pain, so unless he is on pretty strong analgesics, it is possible that he never felt the pain in the back until the bone breaks and he would thereafter have no more pain as nerves get injured.
If you have some preliminary tests like a PSA, a reading of more than 20 would raise the possibility of bone metastasis (that is if there is evidence of prostate cancer verified from a biopsy – some patients with prostatitis may have PSA well beyond 50 and yet have no cancer).
Have only just read your comment about your father - my husband has prostate cancer, and secondary bone cancer. Directly after radium therapy he suddenly lost the use of his legs, and the way in which you explain your father's paralysis sounds exactly the way it affected my husband. I feel that the radium treatment could definitely have played a part in this. He has been paralysed for a year now, and there are no signs of recovery, although he is excercised and massaged daily.
my dad was 71 years old and he died last week on a wednesday, my dad was very strong and very active...that is until one afternoon he just fell to the floor because he suddenly could not feel his legs any more, we rushed him to the hospital and for a whole month they gave him therapy for his legs and nothing no progression he started having pain on his legs, and lost his appetite, they ran test on him gave him an MRI etc, found out my dad had mestatic disease, and it was spreading....i still have unaswered questions because he never mentioned he had any of this and we lost him so fast...so please ask alot of questions and be by his side.....thats what we all tried to do =(
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.